Thunderstorm Wind, Maricopa
- When
- August 11, 10:40 PM MST to 11:00 PM MST
- Where
- Maricopa County, Tempe
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.400, -111.933
Numerous trees downed by strong winds.
1 thunderstorm wind, 1 heavy rain, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 11, 9:45 PM MST, 55 minutes earlier.
AZZ020>028-CAZ030>033-121200- AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 945 PM MST FRI AUG 11 2006 SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA FORECAST DISCUSSION .SYNOPSIS... VERY HUMID AND UNSTABLE AIR WILL CONTINUE TO RESULT IN A CHANCE OF MAINLY AFTERNOON AND NIGHTTIME SHOWERS AND THUNDERSTORMS INTO THIS WEEKEND MAINLY IN SOUTHWEST AND SOUTH-CENTRAL ARIZONA. A LARGE PACIFIC LOW PRESSURE SYSTEM WILL DEVELOP NEAR THE WEST COAST NEXT WEEK. A FLOW OF AIR FROM THE SOUTHWEST AHEAD OF THIS LOW PRESSURE SYSTEM WILL BRING A DRYING TREND NEXT WEEK WITH MOSTLY CLEAR NIGHTS AND SUNNY DAYS BY THE MIDDLE AND LATTER PARTS OF NEXT WEEK. && .SHORT TERM... TONIGHT THROUGH MONDAY... ANOTHER ACTIVE NIGHT ACROSS OUR CWA...FOCUSING ONCE AGAIN ON THE SW AZ DESERTS OF LA PAZ COUNTY AND EXTREME WESTERN MARICOPA COUNTY. IN ADDITION...A LARGE AREA OF THUNDERSTORMS OVER SERN AZ EARLIER TODAY SENT A FEW OUTFLOWS NORTHWARD...AND ON THE LEADING EDGE WE ARE SEEING THUNDERSTORMS DEVELOPING OVER NORTHERN PINAL COUNTY AS WELL. A LOT OF LIGHTNING ASSOCIATED WITH BOTH THESE AREAS OF STORMS (LA PAZ/NWRN MARICOPA COUNTIES AND NORTHERN PINAL COUNTY)...WHICH LEADS US TO BELIEVE THINGS ARE JUST GETTING STARTED FOR THE VALLEY. WILL NEED TO UPDATE THE POP/WX GRIDS FOR THE REMAINDER OF THE NIGHT FOR SCT TSRA ALL OF MARICOPA COUNTY...AS WELL AS YUMA...LA PAZ... PINAL...AND SRN GILA. FLOW ALOFT IS MAINLY OUT OF THE SOUTHWEST...SO STORMS WILL BE MOVING NORTHEAST AT 15 MPH ACROSS THE VALLEY AS THE EVENING WEARS ON. FOR NOW...LOOKS LIKE THE MAIN THREAT WITH THESE STORMS WILL BE HEAVY RAIN. WE ARE NOT SEEING VILS AND ECHO TOPS QUITE AS HIGH AS YESTERDAY...SO NOT AS MUCH HAIL IS EXPECTED WITH THE STORMS TONIGHT. HOWEVER...WITH THE ATMOSPHERE AS MOIST AS IT IS...WILL NEED TO WATCH RAINFALL RATES CLOSELY FOR POSSIBLE FLOODING ISSUES IN SMALL CREEKS AND NORMALLY DRY WASHES. PREVIOUS DISCUSSION... TWO SYNOPTIC SCALE FEATURES PASSING THROUGH THE AREA WERE INCREASING DYNAMICS OVER AZ THIS AFTERNOON...MAINLY NORTHERN AND SOUTHEASTERN AZ. A LARGE PACIFIC TROF PASSING TO THE NORTH WAS RESULTING IN JET STREAK ENTRANCE REGION DYNAMICS IN NORTHERN AZ...AND DIFLUENT FLOW ALOFT ON THE BACKSIDE OF THE NORTHERN BAJA INVERTED TROF HAS DEVELOPED IN SOUTHEAST AZ. SOUTH CENTRAL AZ...INCLUDING PHOENIX... WAS SANDWICHED BETWEEN THE ACTIVE THUNDERSTORM AREAS...AND POSSIBLE CONVECTIVE OUTFLOWS MOVING INTO THE DESERTS COULD STILL TRIGGER A FEW THUNDERSTORMS IN SOUTHWEST AND SOUTH CENTRAL AZ THIS EVENING. SATURDAY COULD BE AN INTERESTING CONVECTIVE DAY ALSO. INCREASING SOUTHWESTERLY FLOW ALOFT...DUE TO THE PASSING PACIFIC TROF TO THE NORTH...WILL LIKELY DRAW IN ANOTHER SUBTROPICAL SHORTWAVE INTO SOUTHERN FROM OFF THE SOUTHERN BAJA COAST. THIS FEATURE COULD ENHANCE THE THREAT FOR THUNDERSTORMS SATURDAY AFTERNOON AND EVENING. CONVECTIVE THREATS DIMINISH SUNDAY AND MONDAY OVER THE FORECAST AREA AS MOISTURE BEGINS TO THIN AND A MORE STABILIZING FLOW ALOFT BUILDS INTO THE AREA. && .LONG TERM... MONDAY NIGHT THROUGH FRIDAY... A LARGE PACIFIC LOW PRESSURE SYSTEM WILL DEVELOP NEAR THE WEST COAST DURING THIS PERIOD. A FLOW OF AIR FROM THE SOUTHWEST AHEAD OF THIS LOW PRESSURE SYSTEM WILL BRING A DRYING TREND DURING THIS PERIOD WITH MOSTLY CLEAR NIGHTS AND SUNNY DAYS OVER SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA SPREADING EAST TO SOUTH-CENTRAL ARIZONA INCLUDING THE GREATER PHOENIX AREA BY THE MIDDLE AND LATTER PARTS OF NEXT WEEK. && .AVIATION... 00Z TAFS ADEQUATELY DEPICT EXPECTED WEATHER. SEE TAFS PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL FOR MORE DETAILED INFORMATION. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX 22/VASQUEZ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 624 AM MST FRI AUG 11 2006 AZZ021>023-026>028-121330- WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY- GREATER PHOENIX AREA-SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY- NORTHWEST AND NORTH CENTRAL PINAL COUNTY- 624 AM MST FRI AUG 11 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS INCREASING TO A CHANCE OF SHOWERS AND THUNDERSTORMS THIS EVENING. DANGEROUS CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THE THUNDERSTORMS. STRONGER STORMS WILL PRODUCE LOCALLY HEAVY RAIN WITH LOCAL FLOODING OF POOR DRAINAGE AREAS...SMALL HAIL...AND GUSTY WINDS. IF YOU ARE DRIVING AND COME TO A FLOODED ROAD...TURN AROUND AND FIND ANOTHER WAY TO YOUR DESTINATION. THE WATER MAY BE DEEPER THAN YOU THINK...AND FLOWING WATER ACROSS A ROAD CAN BE STRONGER THAN YOU REALIZE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS WITH DANGEROUS CLOUD TO GROUND LIGHTNING THROUGH SATURDAY EVENING...AND DURING THE AFTERNOONS AND EVENINGS SUNDAY AND MONDAY. STRONGER STORMS COULD PRODUCE LOCALLY HEAVY RAIN WITH LOCAL FLOODING OF POOR DRAINAGE AREAS...SMALL HAIL...AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ024-121330- SOUTHERN GILA/TONTO NF FOOTHILLS- 624 AM MST FRI AUG 11 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS WITH DANGEROUS CLOUD TO GROUND LIGHTNING TODAY...ESPECIALLY IN THE AFTERNOON AND THIS EVENING. STRONGER STORMS WILL PRODUCE LOCALLY HEAVY RAIN WITH LOCAL FLOODING OF POOR DRAINAGE AREAS...SMALL HAIL... AND GUSTY WINDS. IF YOU ARE DRIVING AND COME TO A FLOODED ROAD...TURN AROUND AND FIND ANOTHER WAY TO YOUR DESTINATION. THE WATER MAY BE DEEPER THAN YOU THINK...AND FLOWING WATER ACROSS A ROAD CAN BE STRONGER THAN YOU REALIZE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS WITH DANGEROUS CLOUD TO GROUND LIGHTNING THROUGH SATURDAY EVENING...AND DURING THE AFTERNOONS AND EVENINGS SUNDAY AND MONDAY. THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS TUESDAY AFTERNOON AND EVENING. STRONGER STORMS COULD PRODUCE LOCALLY HEAVY RAIN WITH LOCAL FLOODING OF POOR DRAINAGE AREAS...SMALL HAIL...AND GUSTY WINDS. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ020-025-CAZ031>033-121330- LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY- LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS- IMPERIAL COUNTY- 624 AM PDT FRI AUG 11 2006 /624 AM MST FRI AUG 11 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA AND EXTREME SOUTHEAST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS WITH DANGEROUS CLOUD TO GROUND LIGHTNING TODAY AND THIS EVENING MAINLY NEAR THE LOWER COLORADO RIVER VALLEY. STRONGER STORMS COULD PRODUCE LOCALLY HEAVY RAIN WITH LOCAL FLOODING OF POOR DRAINAGE AREAS...SMALL HAIL...AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ELLIS
The Phoenix radar (KIWA), 27 km away, was scanning. The volume nearest the first event began at 05:37 UTC.
1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
Numerous trees downed by strong winds.
Heavy rain resulted in some flooding of streets in Phoenix. One spotter reported 2.2 inches in only 34 minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2006Every state in 2006This day in weather historyWarnings in Arizona, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532261, 5532262.